Hail, Sharp
- When
- April 5, 1:41 AM CST
- Where
- Sharp County, 0.89 mi NW of Ash Flat
- Measured
- 2.5 in hail
- Reported by
- Public
- Coordinates
- 36.230, -91.610
A picture was posted on social media of hail against a tape measure. Time was based on radar.
Cooling took place overhead during the early morning hours of the 5th, and this allowed scattered severe thunderstorms to pop up in northern Arkansas. Straight-line wind estimated at 75 to 85 mph roughed up homes and barns around Sydney (Sharp County).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LZK wrote it up.
Cooling took place overhead during the early morning hours of the 5th, and this allowed scattered severe thunderstorms to pop up in northern Arkansas. Straight-line wind estimated at 75 to 85 mph roughed up homes and barns around Sydney (Sharp County). Tennis ball size hail occurred at Ash Flat (Sharp County), with hen egg size stones at Cherokee Village (Fulton/Sharp Counties).
After sunrise, a line of showers and strong to severe thunderstorms surged through the state from the west. This happened as a powerful storm system in the upper Midwest dragged a cold front across the region. Trees were blown down near Center Ridge (Conway County) and Fox (Stone County).
The front eventually stalled along the Gulf Coast. North of the front, areas of heavy rain were noted in southeast Arkansas through the overnight hours of the 5th and into the 6th. More than three inches of precipitation dumped in places, including Cane Creek State Park (Lincoln County) and Monticello (Drew County). At the latter location, a portion of Highway 278 was closed due to flooding. Conditions were much cooler, with temperatures largely in the 50s at 100 pm CDT on the 6th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at Apr 4, 11:52 PM CST, 1 hour 49 minutes earlier.
Area Forecast Discussion National Weather Service Little Rock AR 1252 AM CDT Wed Apr 5 2023 ...New AVIATION... .SHORT TERM... (This evening through Thursday) Issued at 158 PM CDT Tue Apr 4 2023 Severe storms are forecast to begin this evening across northern portions of the state. Storm development will begin again as a line of storms develops across western AR during the early overnight hours. The leading edge of the line of storms will move into central portions of the state just before sunrise, and slowly move into eastern/southeastern AR by late morning. METSAT and mesoanalysis this afternoon depicts a dry line oriented N- S across west OK and TX; warm front draped across SE MO, west TN, north MS, through AL and GA; stationary boundary oriented W-E across KS, MO, IL. SW upper flow is observed across the south-central states, with an upper trough/low over the Great Basin/Rockies. The 850mb low is centered over east CO/west KS, with southwesterly low- level wind over the south-central states. The surface low is in the same area, with surface wind out of the south. Through Wed morning, the upper trough will shift eastward, towards the north-central states. The upper low will shift more northeastward. 500mb wind remains southwesterly across (and upstream of) the forecast area. The surface low will move into the Great Lakes region, with the cold front extending southward, across the center of the state by Wed morning. The environment supports the development of supercell thunderstorms capable of producing tornadoes, large to very large hail, and damaging wind gusts 60-80 mph. SWerly flow will increase atmospheric moisture, with forecast PWATs 1-1.75in. Forecast MLCAPE through this afternoon: 1500+ J/kg; by this evening 2000+ m2/s2, with 0-3km SRH 2- 400+ m2/s2 and 0-1km SRH 1-300+ m2/s2. Bulk shear values of 60-70+ kts are forecast, along with 50-60kt 850mb winds. Forecast soundings show mid-level capping eroding by this evening, which is when CAMs are showing storms initiating across the CWA. Through the end of the week, the storm system will continue to move into eastern Canada, while the frontal boundary slows down as it moves into eastern portions of the state. This will prolong rain chances over the eastern portions of the CWA, possibly leading to increased flood potential for our eastern counties. Forecast rainfall across southeastern AR ranges from 1.5 to 2.5 inches through the end of the week, with locally higher amounts possible where the strongest storms develop, especially if strong storms continue to move over the same areas. && .LONG TERM... (Thursday Night through next Tuesday) Issued at 158 PM CDT Tue Apr 4 2023 Active weather is expected to linger Thursday night into Friday across SE portions of AR. This activity should take place beneath SW flow aloft and a quasi-stationary boundary located just to the S and SE of the state. Further N, the influence of high pressure should keep precipitation chances at bay. The upper level feature responsible for wet weather will push to the E Friday night. Heading into the weekend, upper flow will begin to transition to zonal before becoming NWrly as a ridge expands Nwrd over the SWrn states. Surface high pressure is expected to dominate the pattern locally, with mainly dry days ahead with N/NE/Erly winds. The surface high should shift E on Monday, and surface winds will switch back to the S, thus a notable uptick in moisture will be felt. A return of dry weather across most of the state will promote a much needed decrease in soil moisture, plus provide several beneficial days to address storm damage cleanup. As far as temperatures are concerned, lows should start out in the upper 30s to upper 40s and moderate with time. And regarding high temperatures, the coolest day should be Friday with highs topping out in the 50s and 60s. By Monday, high temperatures should be in the 70s to near 80 degrees. && .AVIATION... (06Z TAFS) Issued at 1241 AM CDT Wed Apr 5 2023 Sctd convection wl rmn possible thru the overnight hrs, esp acrs the NW half of the FA. The main line of storms assocd with the CDFNT still looks on track to enter NW AR arnd daybreak, then translate to the east into Wed aftn, before slowing down as it reaches SE AR. Expect a combo of MVFR/low end VFR conds thru much of the PD, with lower conds where heavier storms occur. A slow improvement wl occur later in the PD. && .LZK WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...71 LONG TERM....70 AVIATION...44
Hazardous Weather Outlook...UPDATED National Weather Service Little Rock AR 210 PM CDT Tue Apr 4 2023 ARZ004>008-014>017-024-025-031>034-039-042>047-052>057-062>069- 103-112-113-121>123-130-137-138-140-141-203-212-213-221>223-230- 237-238-240-241-313-340-341-051000- Marion-Baxter-Fulton-Sharp-Randolph-Stone-Izard-Independence- Lawrence-Cleburne-Jackson-Conway-Faulkner-White-Woodruff-Perry- Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark- Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-Lincoln- Desha-Ouachita-Calhoun-Bradley-Drew-Boone County Except Southwest- Newton County Higher Elevations-Searcy County Lower Elevations- Southern Johnson County-Southern Pope County- Southeast Van Buren County-Western and Northern Logan County- Northern Scott County-Northwest Yell County- Polk County Lower Elevations- Central and Eastern Montgomery County- Boone County Higher Elevations-Newton County Lower Elevations- Northwest Searcy County Higher Elevations- Johnson County Higher Elevations-Pope County Higher Elevations- Van Buren County Higher Elevations- Southern and Eastern Logan County- Central and Southern Scott County-Yell Excluding Northwest- Northern Polk County Higher Elevations- Northern Montgomery County Higher Elevations- Eastern, Central, and Southern Searcy County Higher Elevations- Southeast Polk County Higher Elevations- Southwest Montgomery County Higher Elevations- 210 PM CDT Tue Apr 4 2023 This Hazardous Weather Outlook is for a Large Part of Arkansas. .DAY ONE...This Afternoon and Tonight Strong to severe thunderstorms are expected to develop tonight. These storms will be capable of producing large hail, damaging winds, and isolated tornadoes. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The potential for strong and severe thunderstorms will continue Wednesday as a cold front pushes across the state. All modes of severe weather will be possible along and ahead of the front, with the threat diminishing from the west as the day progresses. For the remainder of the period, the potential for organized severe weather will be low. .Spotter Information Statement... Spotter activation will be needed during the late night hours tonight and possibly on Wednesday. && Visit NWS Little Rock on the web. Go to http://weather.gov/lzk. 71/70
Special Weather Statement
National Weather Service Little Rock AR
107 AM CDT Wed Apr 5 2023
ARZ039-042-138-141-237-238-241-050645-
Northwest Yell County AR-Perry AR-Yell Excluding Northwest AR-
Central and Southern Scott County AR-
Northern Montgomery County Higher Elevations AR-Garland AR-
Central and Eastern Montgomery County AR-
107 AM CDT Wed Apr 5 2023
...A strong thunderstorm will impact portions of southwestern Perry,
northwestern Garland, east central Scott, Yell and northeastern
Montgomery Counties through 145 AM CDT...
At 107 AM CDT, Doppler radar was tracking a strong thunderstorm near
Muddy Creek WMA, or 13 miles north of Mount Ida, moving northeast at
45 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Danville... Ola...
Gravelly... Fourche Valley...
Plainview in Yell County... Muddy Creek WMA...
Belleville... Corinth...
Ranger... Wing...
Kingston... Bluffton...
Rover... Story...
Sunlight Bay Park... Spring Lake Campground...
Carter Cove Park... Chula...
Macedonia in Yell County... Gibbs...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3476 9381 3521 9341 3488 9307 3463 9359
3463 9368
TIME...MOT...LOC 0607Z 225DEG 39KT 3474 9369
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
72Special Weather Statement
National Weather Service Little Rock AR
118 AM CDT Wed Apr 5 2023
ARZ031-039-122-138-238-050700-
Northwest Yell County AR-Perry AR-Yell Excluding Northwest AR-
Southern Pope County AR-Conway AR-
118 AM CDT Wed Apr 5 2023
...A strong thunderstorm will impact portions of northwestern Perry,
southwestern Conway, central Yell and southern Pope Counties through
200 AM CDT...
At 118 AM CDT, Doppler radar was tracking a strong thunderstorm over
Petit Jean River WMA, or near Danville, moving northeast at 50 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Russellville... Morrilton...
Danville... Dardanelle...
Atkins... Pottsville...
Dover... Ola...
London... Hector...
Lake Dardanelle State Park... Carden Bottoms...
Happy Bend... Mt Nebo State Park...
Petit Jean State Park... Plainview in Yell County...
Petit Jean River WMA... Galla Creek WMA...
Mosley... Taral...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3548 9306 3549 9301 3516 9275 3491 9324
3491 9337 3501 9345
TIME...MOT...LOC 0618Z 219DEG 41KT 3505 9327
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
72The Little Rock radar (KLZK), 166 km away, was scanning. The volume nearest the first event began at 07:43 UTC.
5 hail, 2 thunderstorm wind. Local standard time, as filed.
A picture was posted on social media of hail against a tape measure. Time was based on radar.
A picture was posted on social media of hail with the smallest stones appearing to be quarter sized, up to hen egg size. Time based on radar.
This report was received via a social media message.
A report from a truck driver driving along Hwy. 263 through Fox witnessed trees being blown down along the highway in the town of Fox.
A report was received of a downed tree blocking Hwy. 9, north of Center Ridge.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2023Every state in 2023This day in weather historyWarnings in Arkansas, April 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1093461, 1093462, 1093463, 1093464, 1093465, 1093466, 1093467.